MAUDE Adverse Event Report: INARI MEDICAL, INC. FLOWTRIEVER CATHETER, L; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. FLOWTRIEVER CATHETER, L; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 10-103
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The flowtriever is being returned to the manufacturer for evaluation.The findings will be submitted in a follow-up report.The event was reviewed by inari's chief medical officer, who concluded that the detached marker was the result of device malfunction.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A 51-year-old female patient underwent bowel surgery 2 months ago and after being discharged, the patient was very inactive and developed a bilateral pulmonary embolism (pe).A computed tomography (ct) scan revealed the main clot burden was in the right pulmonary artery (interlobar and truncus anterior) with a little on the left side.The patient underwent a thrombectomy procedure with the inari flowtriever system on (b)(6) 2023.Nine aspirations were performed with the inari triever24 (t24) which cleared the majority of clot on the right.The physician then repositioned the t24 to the main pulmonary artery and performed 3 subsequent aspirations.An angiogram was then performed which showed some remaining clot and the physician decided to use the inari flowtriever (ft) l disks to address the remaining clot.The disks were advanced without issue and once the physician located the radiopaque marker behind the clot, the physician began retracting the delivery system.However, the disks did not open as expected and remained relatively flat.A second attempt was made to insert the disks into the delivery system, but the radiopaque marker inadvertently detached from the ft l disk and went more distal over the guidewire.The wire connection was then lost.The physician attempted to aspirate the marker using the t24, but was unsuccessful; additional attempts were made with an inari triever16 and a new t24 device.Unfortunately, all attempts to aspirate were unsuccessful.The physician then attempted to snare the marker with an amplatz goose neck 175 cm snare length with 4 mm loop diameter and a 175 cm snare with 7 mm loop diameter, but both attempts were unsuccessful.The physician then advanced a balanced middleweight coronary guidewire through a 6 fr jr4 and wired successfully through the radiopaque marker.A maverick 3.0 x 15 mm balloon was then advanced through the marker and inflated.Everything was then pulled back through the sheath and the marker was removed successfully and completely.The patient was stable and transferred to the icu.No patient injury occurred and 85% of the clot was removed.Follow-up status was requested and the patient is doing well and was discharged from the hospital.
 
Additional Manufacturer Narrative
The flowtriever (ft) catheter, l, along with ancillary (products not manufactured by inari) were returned to the manufacturer for evaluation.The ft catheter was subjected to visual inspection, microscopic inspection, dimensional analysis, and root cause analysis.Visual examination of the distal end of braided disks (ft catheter) revealed no defects.Examination of the maverick2 balloon catheter identified a cut approximately 4" proximal to the ft catheter tip.The tip/balloon were moved to the keyence for microscopic imaging which revealed the gate on the tip was no longer visible indicating that fusing occurred.An inward arc was visible on the edges of the tip further confirming that fusing occurred.The ft catheter was then removed from the balloon catheter and sliced axially to expose the inside of the ft catheter tip.The resulting halves were then inspected under the keyence.Imprints were seen of the braid indicating that the braid was inserted when fusing occurred.Subsequent testing was performed to attempt to replicate the failure mode.Review of the device history records for this manufacturing lot did not identify an out of specification condition.However, the root cause analysis led to the conclusion that the ft catheter bond between the braid and the distal tip was inferior which allowed the distal tip to become separated from the device intraoperatively.Because this fuse was not fully formed, it is inferred that there was less support than normal and may have led to the failure.The summary of the case states that the tip came off when attempting to insert the disks into the delivery system.However, it is unclear why the ft disks did not deploy correctly.Based on our knowledge and experience with the device, it is reasonable to assume that excessive force was applied when trying to re-sheath the disks.When coupled with the inferior bond, additional force likely resulted in the tip dislodging from the tip from the device.The device labeling includes the following warning statement: avoid using excessive force to advance or retract against resistance.If excessive resistance occurs, retract and collapse the distal disks into the catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel perforation.

Brand Name
FLOWTRIEVER CATHETER, L
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
6001 oak canyon
suite 100
irvine, CA 92618
8779234747
MDR Report Key17206050
Report Number3020347218-2023-00009
Device Sequence Number14837825
Product Code QEW
UDI-Device Identifier00850291007024
UDI-Public00850291007024
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/19/2025
Device Model Number10-103
Device Lot Number23010080
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2023
Supplement Date Received by Manufacturer07/25/2023
Initial Report FDA Received Date06/26/2023
Supplement Report FDA Received Date08/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ SUPERSTIFF GUIDEWIRE 1 CM; CORDIS EMERALD ACCESS WIRE; INARI TRIEVER24 CATHETER; MAVERICK2 BALLOON CATHETER; SUPERTORQUE PIGTAIL CATHETER; TERUMO SHEATH 8 FR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexFemale